Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Wilmington, NC

April 10, 2004Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 10, 2004, 2:06 PM EDT for Pender County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 2:06 PM EDT (18:06 UTC)
Expired
Apr 10, 2004, 3:00 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

The radar

The Wilmington radar (KLTX), 74 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 101806
SVRILM
NCC141-101900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ATKINSON...OR 12 MILES WEST OF BURGAW...AND MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PENDERLEA AROUND 230 PM
   WATHA AROUND 245 PM
   WILLARD AROUND 300 PM

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3454 7828 3441 7812 3466 7778 3482 7798

$$

TRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:50 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 9:50 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT SAT APR 10 2004

.DISCUSSION...
FOG AND LOW STRATUS DECK BASICALLY ALONG AND WEST OF I-95IS
BEGINNING TO BREAK UP WITH SUNSHINE THIS MORNING. A MOIST AIRMASS
WITH DEWPOINTS IN THE 55-60 RANGE HAS ADVECTED IN OVERNIGHT ON
SOUTHEAST WINDS. THIS DIRECTION WILL KEEP THE COAST COOL WITH HIGHS
ON THE BEACHES LIKELY NOT EXCEEDING 70 DEGREES. THE WARMEST READINGS
WILL BE IN THE SW CORNER OF THE AREA...WITH COOLER READINGS FROM THE
ONSHORE FLOW AND ANTICIPATED CLOUD COVER.

BIGGEST CONCERN FOR THE AFTERNOON IS THE POSSIBLE DEVELOPMENT OF
THUNDERSTORMS ALONG THE EDGE OF THE LOW CLOUD DECK OUT WEST.
DIFFERENTIAL HEATING BOUNDARIES OFTEN ACT AS THE TRIGGER FOR
CONVECTION IN UNSTABLE AIRMASSES WITHOUT SYNOPTIC TRIGGERS. HAVE
UPPED POPS INTO THE 30-40 PERCENT RANGE IN THE NW COUNTIES FOR THIS
REASON. COOLER AND MORE STABLE AIR ALONG THE COAST SHOULD MEAN A DRY
AFTERNOON THERE...SO WILL TRIM BACK POPS ACROSS THE COASTAL WATERS
AND COASTLINE. ONLY MINOR TWEAKS TO TEMPERATURES.

&&

.MARINE...
GOING FORECAST HAS A FINE HANDLE ON LATEST EXPECTATIONS.  OTHER THAN
TWEAKS FOR INITIAL CONDITIONS NO CHANGES COMING WITH THIS UPDATE FOR
THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     73  59  71  60 /  10  50  60  70
FLORENCE       77  59  75  56 /  30  50  60  70
LUMBERTON      73  58  72  56 /  30  50  60  70
MYRTLE BEACH   70  60  71  60 /  10  50  60  70
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: DIGIORGI
MARINE: TRL
Hazardous weather outlook, Apr 10, 4:44 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT APR 10 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-101043-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
444 AM EDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COUPLE OF SHOWERS LATE IN THE DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. HEAVY RAIN IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A LIKELIHOOD OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
MONDAY. HEAVY RAIN IS POSSIBLE. SOME OF THE THUNDERSTORMS ON MONDAY
COULD BE STRONG. SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUESDAY
AND POSSIBLY EVEN WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.